I took accutane in 1992 already having inflammatory bowel disease and had all the major side affects from the drug.I also came down with leukemia. Can they be connected?
27 Jan 2011
Accutane is not known to cause leukemia, but you can never be certain.
The known hematologic side effects have included anemia, increased erythrocyte sedimentation rate, leukopenia, thrombocytopenia, neutropenia, and rare reports of agranulocytosis. Laboratory side effects have included decreases in red blood cell parameters, decreases in white blood cell counts, and elevated platelet counts.
3 Feb 2011
It is highly doubtful that Accutane could cause such severe and life threatening problems. Accutane has been used for a long time (I used it in my early teen years and it was the only thing that helped my severe acne. I am now almost 35 years old). Accutane is essentially a very potent source of vitamin A and the usual side effects, which I also experienced, are extreme dryness of the skin and lips. The same thing would happen if a person consumed a diet that was this high in vitamin A. Since vitamin A is a powerful antioxidant (disease fighter), it makes sense that it might temporarily cause an increase in red blood cells, etc in the user. However, this has never been linked to cancers of any kind, at least I have never heard of any connection and I've studied nutrition for years now.
IBS can have many causes, but once again I know of no association between that and the use of Accutane. The only thing I do know is that extremely high doses of vitamin A can cause severe birth defects in a woman who becomes pregnant during use of the medication. For this reason, doctors prescribing Accutane usually require a monthly blood test to check for possible pregnancy during the course of treatment.
I hope you find some answers as to the cause of your conditions and best wishes to you for a full recovery.
5 Nov 2011
I am 29 and took accutane when I was in my teen years and when I was 23 I was diagnosed with CML (leukemia). I have no family history of any sort of cancer. I have been told by others that there is a link but of course can't prove it. If I could I would be a rich man due to the massive lawsuit I would file.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Clarify the real significant differences of how unrelated they are. I really need a comparison to show people they are not one in the same; noting ...
1 answer • 9 Sep 2011
3 answers • 13 Apr 2013
I took Claravis (generic of Accutane) for about 5 months. I was taken off because I got TMJ (Temporomandibular joint dysfunction) in my jaw. I have ...
3 answers • 11 Aug 2013
1 answer • 22 Dec 2014